Medications you take may affect your dental health

If you’re taking medications for certain health conditions, it may not have crossed your mind that they can also impact your oral health. After all, medications are supposed to bring equilibrium back to your system, not stir things up, right? Truth is, a variety of prescribed medications can affect your teeth.

20130622-121021.jpg
Antihistamines may cause dry mouth syndrome, which can lead to sore gums, making the mouth more prone to infection. Contraceptives and blood pressure medications may cause mouth sores, gum inflammation and discoloration. Blood thinners can interfere with your ability to form blood clots or cause heavy bleeding after a tooth extraction. Anti-seizure medications can cause an overgrowth of gum tissue (gingival hyperplasia) and make it difficult to practice good oral hygiene.

When you’re taking medications and start taking other medications — whether prescribed, over-the-counter or illegal – it can change the effects of both the original and the new medications. Simply put, when certain drugs interact, they may increase or decrease the effects or produce another, unintended effect. This is why it’s so important to keep your dentist informed about all the medications you take; any teeth medications you are prescribed will take this into consideration.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s